Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 5922  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  [PDF Not available] *
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 


  IN THIS Article
 ::  Introduction
 ::  Case report
 ::  Discussion
 ::  Acknowledgement
 ::  References

 Article Access Statistics
    Viewed6636    
    Printed117    
    Emailed9    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal


   
Year : 1987  |  Volume : 33  |  Issue : 4  |  Page : 216-8

Rare poisoning with Cerebra thevetia (a case report).







How to cite this article:
Pathare A V, Patil R R, Chikhalikar A A, Dalvi S G. Rare poisoning with Cerebra thevetia (a case report). J Postgrad Med 1987;33:216


How to cite this URL:
Pathare A V, Patil R R, Chikhalikar A A, Dalvi S G. Rare poisoning with Cerebra thevetia (a case report). J Postgrad Med [serial online] 1987 [cited 2019 Nov 21];33:216. Available from: http://www.jpgmonline.com/text.asp?1987/33/4/216/5267




  ::   Introduction Top

Yellow oleander poisoning is frequently reported from South India, whereas, it is relatively uncommon in North India.[3] The common yellow oleander in India is Cerebera thevetia.[6] The glycosides of Cerebera thevetia closely resemble cardiac glycosides in both structure and function. The case described here is illustrative of the typical clinical features of this rare poisoning which is likely to be confused with cardiac glycoside toxicity.

  ::   Case report Top

A.J.S., a 20 year old female maid-servant, was admitted in the emergency, with complaints of vomiting and severe colicky abdominal pain. She gave history of a transient syncopal episode which had lasted for a couple of minutes and was associated with palpitations and cynosis, however, it improved on its own. There was no history of associated chest pain, sweating, giddiness or convulsions but she gave history of having eaten one kernal of the common yellow oleander four hours prior to admission. The syncopal episode had occurred 1 hour prior to admission.
On examination, she was pale, her pulse was 52/min., irregular and the blood pressure was approximately 70/50 mm of Hg in the right upper extremity in supine position. Examination of the other systems, especially the cardiovascular system was unremarkable. Her initial ECG showed Wenckebach type of IInd degree heart-block. [Fig. 1a]. She was immediately given 0 : 6 mg of atropine sulphate intravenously with resultant increase in her pulse rate to 150/min. and her blood pressure rose to 100/70 mm of Hg. On repeating her ECG, it showed atrioventricular dissociation with a fast ventricular response. [Fig. 1b]. The atropine induced tachycardia weared off within 30 minutes of the intravenous atropine injection and required its repeated administration regularly. She was also given a gastric lavage followed by oral activated charcoal therapy in an effort to retard any further absorption of the alkaloid. She was also put on atropine derivatives orally.
Her ECG was then monitored round the clock. After about 6 hours, a first degree heart block was noticed which remained for 3 days, [Fig. 1c] after which her ECG became normal. ST-segment depression suggestive of digitalis-like effect was present for the first two days, which thereafter was not seen. [Figs. 1c] and [Figs 1d]. Her blood chemistry, especially serial serum potassium was always within the limits of normality. [Table 1]. Unfortunately, digoxin radioimmuneassay could not be performed.

  ::   Discussion Top

Yellow oleander is used in many parts of India as a suicidal poison.[6] Generally, pulp of the seed is crushed into a paste for this purpose. However, accidental poisonings have also been reported.[5],[6] The kernals of the seed are most toxic with the reported lethal dose being 8-10 seeds.[5],[6] The severity of symptoms in our patient after the ingestion of just one kernal, seems to support this observation. Nonetheless, all parts of the plant are reported to be toxic.[1],[5],[6] In fact, Ansford and Morris[1] have reported a fetal outcome in a boy who had consumed just dry leaves of this plant.
The glycosides of thevetia being structurally and funtionally very similar to the cardiac glycosides, their clinical manifestations and cardiovascular toxic effects also mimic each other. Many glycosides have been tested and evaluated. In the decreasing order of potency they are peruvoside, ruvoside, thevetin A, nerifolin, gerebrin and thevetin B.[3]
Symptoms start 2 to 3 hours after ingestion and include vomiting (50-90%), restlessness (50-75%), bradycardia (56-63%), other arrythemias (35-60%), hypotension (23-77%), abnormalities of the nervous system (5-10%), diarrhoea (5-10%), and abdominal cramps (8%).[3]
The common electrocardiographic abnormalities reported are bradycardia, ST segment depression, inversion of T waves, PR prolongation, AV dissociation, all of which were observed in our patient and in large doses ventricular tachycardia and ventricular fibrillation. The single episode of transient syncope observed in our patient was probably related to the sudden development of a brady-arrhythemia-most likely a IInd degree heart block with a resultant Stokes-Adam's attack. It is most fortunate that our patient experienced only one such episode in the one hour period prior to her admission, as a recurrance of similar episode could have most certainly resulted in a fatal out come. Biochemical features described include hypovolemia, hyper kalaemia and hyperkalemic acidosis,[3] none of which were observed in our patient.
The diagnosis can be confirmed in a patient with clinical features of cardiac glycoside toxicity by doing digoxin radioimmuneassays using an antibody with a broad specificity for cardiac glycosides.[1] However, a common fallacy which may be encountered is the under estimation in the blood levels of the alkaloid. This is due to avid binding of the cardiac glycosides to the heart tissues resulting in its concentration in the myocardium being 20 times that of the rest of the body.[1],[4]
Definative therapy consists of treatment of the bradycardia related arrhythemias by either intravenous atropine, and/or transvenous pacing, correction of fluid, electrolyte and acid-base balance.[3],[6] Timely institution of transvenous pacing which is effective, safe, and convenient can prevent lactic acidosis, acute renal failure, cardiac asystoly and bradycardia related tachyarrythemias, the factors which most commonly account for the morbidity and mortality in these cases.[3],[5],[6]

  ::   Acknowledgement Top

We thank the Dean, Seth G.S. Medical College and K.E.M. Hospital, Parel, Bombay, for having permitted to publish this case report.

  ::   References Top

1.Ansford, A. J. and Morris, H.: Fata oleander poisoning, Med. J. Aust., 1: 360-361, 1981.  Back to cited text no. 1    
2.Arnold, H. L., Middleton, W. S. and Chen, K. K.: The action of Thevetin, a cardiac glycoside and its clinical application, Amer. J. Med. Sci., 189: 193-199, 1935.  Back to cited text no. 2    
3.Dev, V. and Wasir, H. S.: Digitalis poisoning by an Indegenious plant cardiac glycoside, Ind. Heart J., 37: 321-322, 1985.   Back to cited text no. 3    
4.Doherty, J. E., Perkins, W. H. and Flanigan, W. J.: The distribution and concentration of tritiated digoxin in human tissues, Ann. Int. Med., 66: 116-124, 1967.   Back to cited text no. 4    
5.Modi, N. J.: "Textbook of Medical Jurisprudence and Toxicology" 20th Edition, N. M. Tripathi Private Ltd., Bombay, 1980, pp. 742-746.  Back to cited text no. 5    
6.Parikh, C. K.: "Parikh's Text-book of Medical Jurisprudence and Toxicology" 4th Edition, Medical Publications. Bombay, 1985. pp. 912-914.  Back to cited text no. 6    

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow